Florida, 2020

Damaging Wind in Florida, August 21, 2020

August 21, 2020 · NWS TBW · 1 event in 1 county or zone

Strong seabreeze thunderstorms produced high winds and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong seabreeze thunderstorms produced high winds and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 21, 1:45 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 1:45 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Fri Aug 21 2020

.DISCUSSION...
The upper trough over the N Central Gulf continues to send PVA
over the area to generate strong to isolated severe thunderstorms
this afternoon into tonight with strong microburst wind gusts,
locally heavy rainfall, and frequent lightning strikes possible.

The upper trough will continue to slowly lift northward out of the
region tonight with low level flow backing E-SE through the weekend
for a more typical summertime temp and late afternoon/evening
precip pattern areawide.

Early next week, TS Laura forecast to move into the SE-E Gulf while
TD 14 is expected to move into the W Gulf. See advisories from
NHC for details and updates. Any changes in TS Laura track will
have significantly influence local impacts. At this time, some
wind and surge impacts are expected in the area but be mainly
confined to SW FL zones. Heavy rain in bands on the east side of
the system will increase a tornado, flooding rain and occasional
gusty wind thread for some local areas as well.

Regardless of exact track Gulf waters will be choppy and dangerous
with breaking waves and rip currents along area beaches starting
this weekend and continuing into mid next week.

&&

.AVIATION...
Afternoon convection developing with gusty winds and brief MVFR
to LCL IFR cigs/vsby through 00-02Z while outside of convection
VFR conditions expected. Later this evening residual light rain
possible then clearly overnight. On, Saturday summertime TSRA
return.

&&

.MARINE...
Widespread thunderstorms in E Gulf producing localized winds that
have bumped seas into the 2-3 ft range this afternoon. Continue
to expect combination of gradient winds and convective winds to
keep seas and bit bumpy tomorrow as well. Tightening gradient
Sunday along with some long period Yucatan Channel swell to
increase winds and seas further. By early next week as both
tropical features move into the Gulf hazardous marine conditions
are likely and small craft should remain in port until conditions
improve mid week.

&&

.FIRE WEATHER...
No fire weather hazards expected.

&&

.Preliminary Point Temps/PoPs...
TPA  76  89  76  93 /  60  80  30  80
FMY  76  92  75  94 /  40  80  20  80
GIF  74  91  75  92 /  50  70  20  80
SRQ  76  90  75  94 /  60  80  30  80
BKV  73  89  73  92 /  60  80  30  80
SPG  76  90  76  94 /  60  70  40  80

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Davis

In the hours before

Local storm report, Aug 21, 3:20 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
420 PM EDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     4 WSW BUSHNELL          28.65N 82.18W
08/21/2020                   SUMTER             FL   EMERGENCY MNGR

            DELAYED REPORT... COUNTY EM REPORTED 1 LARGE
            TREE BLOCKING THE ROAD WITH SCATTERED LIMBS
            AND DEBRIS IN A FEW BLOCK AREA. NO INJURIES
            OR HOMES DAMAGED. TIME ESTIMATED BY RADAR.

&&

DJN
Special weather statement, Aug 21, 5:40 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
640 PM EDT Fri Aug 21 2020

FLZ165-262-265-212330-
Inland Charlotte FL-Inland Lee FL-Coastal Lee FL-
640 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARLOTTE AND
NORTHEASTERN LEE COUNTIES UNTIL 730 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southwest Florida Airport, or 8 miles southwest of Lehigh Acres,
moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Myers, East Dunbar, Olga, Palmona Park, Southwest Florida
Airport, Buckingham, Three Oaks, San Carlos Park, Fort Myers Shores,
North Fort Myers, Suncoast Estates, Tice, Estero, Gateway and Page
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2650 8164 2643 8180 2677 8193 2682 8180
      2682 8165
TIME...MOT...LOC 2240Z 168DEG 17KT 2653 8174

TBW
Local storm report, Aug 21, 5:46 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
646 PM EDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     1 SE SOUTHWEST INTERNAT 26.53N 81.75W
08/21/2020  M47 MPH          LEE                FL   ASOS

            ASOS STATION KRSW FORT MYERS.

&&

DJN

The radar

The Tampa radar (KTBW), 144 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 21, 5:47 PM EST
Where
Lee County, 0.69 mi N of Southwest International Airport
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
26.540, -81.760

Aviation business near RSW reported a wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905083.